Tornadoes · United States · North Carolina · 2006

F1 tornado, Broadway, North Carolina, May 14, 2006

This F1 tornado ran 1.5 miles across Lee County on May 14, 2006, touching down at 7:45 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 14, 2006
Touchdown
7:45 PM EDT (23:45 UTC)
Path length
1.5 miles (2.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Lee County
Touchdown point
35.480, -79.080
Lift-off point
35.480, -79.080
Record number
546

What the Weather Service recorded

STORM SURVEY FOUND WIDESPREAD TREE DAMAGE BEGINNING AT INTERSECTION OF DALRMPLE AND SALEM CHURCH ROAD...CONTINUE NE THROUGH A HEAVILY WOODED AREA...LIFTING JUST BEFORE COPELAND ROAD. THERE WAS ONLY MINOR STRUCTURAL DAMAGE.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at May 14, 4:05 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 14, 4:05 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 6:51 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     15 N RALEIGH            36.03N 78.64W
05/14/2006                   WAKE               NC   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC NEAR WAKEFIELD PLANTATION
            AT PENROSE TRAIL.

&&

BSD
Local storm report, May 14, 7:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             APEX                    35.73N 78.85W
05/14/2006  E1.00 INCH       WAKE               NC   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED BY NWS EMPLOYEE.

&&

BSD
Local storm report, May 14, 7:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 N APEX                35.74N 78.85W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL NEAR US 64 AND LAKE PINE.

&&

BSD
Local storm report, May 14, 7:14 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             CARY                    35.78N 78.80W
05/14/2006  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN CARY.

&&

BSD
Local storm report, May 14, 7:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             RALEIGH                 35.81N 78.64W
05/14/2006  M1.00 INCH       WAKE               NC   OFFICIAL NWS OBS

            QUARTER SIZE HAIL OBSERVED AT THE NWS OFFICE IN RALEIGH.

&&

BSD
Local storm report, May 14, 7:27 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     HOLLY SPRINGS           35.66N 78.84W
05/14/2006                   WAKE               NC   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED IN HOLLY SPRINGS AT EARP ST. AND
            RALEIGH ST.

&&

BSD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

11.8 hours before the tornado, 100 km from the path. May 14, 2006.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 129 joules per kilogram, CIN -113, lifted condensation level 846 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 22 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-113 J/kg
Surface CAPE
131 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Sanford - Lee County (TTA), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the touchdown began at 23:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of May 14, 2006

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 142:49 PM EDTF1Cabarrus, NC0.250$10,000
May 143:50 PM CDTF0Williamson, TX0.270
May 145:06 PM EDTF0Washington, NC1.025$10,000
May 144:40 PM CDTF0Brazoria, TX1.030$10,000
May 145:40 PM EDTF1Darlington, SC0.6151$400,000
May 145:55 PM EDTF1Florence, SC0.315$250,000
May 146:10 PM EDTF0Durham, NC0.550
May 146:43 PM EDTF0Franklin, NC0.550
May 147:00 PM EDTF2Florence, SC0.6150$1.3 million
May 147:15 PM EDTF0Nash, NC1.0100
May 147:42 PM EDTF0Berkeley, SC0.125$1,000
May 148:25 PM EDTF0Pitt, NC0.125
May 148:46 PM EDTF0Martin, NC0.125
May 148:48 PM EDTF1Charleston, SC1.8175
May 149:25 PM EDTF1Tyrrell, NC2.0150$70,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.